Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 76, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 1, 2003, 10:00 AM CDT for Wayne County, Missouri. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2003, 10:00 AM CDT (15:00 UTC)
- Expired
- May 1, 2003, 10:30 AM CDT
- In force
- 30 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Wayne County, MO
The radar
The Paducah radar (KPAH), 151 km from the middle of the area, began a volume at 15:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 9:35 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 3.0 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1228 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KPAH 011500 SVRPAH MOC223-011530- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 1000 AM CDT THU MAY 1 2003 THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WAYNE COUNTY IN SOUTHEAST MISSOURI * UNTIL 1030 AM CDT * AT 1000 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTHEAST OF GREENVILLE...MOVING EAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE WILLIAMSVILLE AND THE LAKE WAPPAPELLO AREA. LAT...LON 3695 9069 3692 9033 3705 9017 3729 9046 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:05 AM CDT, 7 hours 55 minutes earlier.
Area forecast discussion, May 1, 2:05 AM CDT, 7 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 205 AM CDT THU MAY 1 2003 TIMING OF CONVECTION IS THE MAIN FORECAST CONCERN FOR TODAY AND TONIGHT. SURFACE COLD FRONT IS STAYING VERY ACTIVE AT THIS HOUR OF THE NIGHT...WITH LINES OF STORMS EXTENDING FROM NORTHERN ILLINOIS TO WEST CENTRAL MISSOURI AND BEYOND. INTENSITY OF THE STORMS IS BEING MAINTAINED BY A 35 TO 40 KNOT LOW LEVEL JET AND AN APPROACHING 500 MB SHORTWAVE TROUGH. WATER VAPOR IMAGERY INDICATES A VORT MAX MOVING RAPIDLY EAST ACROSS THE OKLAHOMA PANHANDLE...ROTATING AROUND A MID LEVEL LOW OVER THE NORTHERN PLAINS. MODELS ARE IN OVERALL AGREEMENT WITH THE TIMING OF THE COLD FRONT. AVN REMAINS A LITTLE FASTER THAN THE ETA...TAKING THE FRONT INTO SOUTHERN ILLINOIS AND SE MISSOURI BY THIS EVENING...THEN EAST OF THE FORECAST AREA BY AROUND 12Z FRIDAY. THE ETA SHOWS THE FRONT BECOMING RATHER DIFFUSE AND HARD TO PINPOINT TONIGHT AND FRIDAY. CONVECTIVE OUTFLOW BOUNDARIES MAY HAVE THAT EFFECT ON THE SURFACE PRESSURE PATTERN. HOWEVER...THE ETA/AVN SOLUTIONS ARE BASICALLY SIMILAR AND ACCEPTED. EXPECT THUNDERSTORMS TO REFIRE THIS AFTERNOON ALONG COLD FRONT OR OUTFLOW BOUNDARIES MOVING ACROSS MISSOURI/ILLINOIS. HIGH LEVEL DEBRIS CLOUDINESS FROM PLAINS CONVECTION SHOULD THIN/DISSIPATE AS IT CROSSES THE FORECAST AREA TODAY. WITH PLENTY OF SUN...CAPES SHOULD AGAIN APPROACH OR EXCEED 2000 J/KG AS HAPPENED THE PAST COUPLE DAYS. WILL MAINTAIN LIKELY POPS IN SE MISSOURI/SRN ILLINOIS FOR LATE TODAY...WITH CHANCE POPS FURTHER SE. SEASONABLY COLD MID LEVEL TEMPS /AROUND MINUS 16 AT 500 MB/ AND STEEP LAPSE RATES WILL PRODUCE A LARGE HAIL THREAT. WEAK MID LEVEL WIND FIELDS THIS MORNING ARE FORECAST TO STRENGTHEN ENOUGH FOR ORGANIZED CONVECTION LATER TODAY. STORMS SHOULD WEAKEN AFTER MIDNIGHT WITH DIMINISHING INSTABILITY. WILL REMOVE MENTION OF THUNDER FOR FRIDAY AS REDEVELOPMENT OF STORMS ALONG THE FRONT WILL LIKELY BE SOUTH AND EAST OF THE FORECAST AREA. ANY LINGERING POST FRONTAL CLOUDINESS SHOULD YIELD TO SUNSHINE IN THE AFTERNOON. WITH INCREASING SUN AND A FAIRLY WARM START TO THE DAY...WILL LEAN TOWARD WARMER NGM MOS HIGHS. MODELS ARE TRENDING FASTER WITH UPCOMING SYSTEM FOR THE WEEKEND. NEW ETA BRINGS QPF INTO SRN ILLINOIS/SE MISSOURI ON SATURDAY AFTERNOON. AVN SPREADS IT ACROSS THE ENTIRE FORECAST AREA SATURDAY NIGHT. WILL INTRODUCE POPS AREAWIDE FOR SATURDAY NIGHT AND SUNDAY. LOOKS LIKE MAINLY ELEVATED CONVECTION SATURDAY NIGHT AND SUNDAY...BECOMING SURFACE BASED BY MONDAY. AVN INDICATES THIS WILL BE A WELL DEVELOPED SYSTEM WITH THE POTENTIAL FOR SIGNIFICANT CONVECTION. .PAH...NONE. MY
Hazardous weather outlook, May 1, 5:00 AM CDT, 5 hours before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-021000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 500 AM CDT THU MAY 1 2003 ...AN OUTBREAK OF SEVERE THUNDERSTORMS IS POSSIBLE THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE GREATEST RISK OF SEVERE WEATHER WILL BE DURING THE AFTERNOON AND EVENING HOURS. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY CONCERNS. A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE LOWER OHIO VALLEY AND SOUTHEAST MISSOURI TONIGHT. ALONG AND AHEAD OF THE FRONT...THUNDERSTORMS WILL INCREASE TODAY...ESPECIALLY IN THE AFTERNOON. A NUMBER OF STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. THE STORMS ARE EXPECTED TO WEAKEN LATE TONIGHT AS THE ATMOSPHERE BECOMES MORE STABLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE LATE IN THE WEEKEND INTO EARLY NEXT WEEK. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AS EARLY AS SATURDAY NIGHT OVER SOUTHEAST MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO MONITOR LATER STATEMENTS AND FORECASTS TODAY...AND BE READY TO ACTIVATE IF REQUESTED. YORK
In the hours before
Special weather statement, May 1, 9:33 AM CDT, 27 minutes before
MOZ076-086-087-100-107>112-114-011600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 933 AM CDT THU MAY 1 2003 A LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO PUSH EAST ACROSS SOUTHEAST MISSOURI THROUGH THE LATE MORNING HOURS. AT 930 AM... DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS EXTENDING FROM AROUND FREDERICKTOWN TO VAN BUREN MISSOURI. AS THIS LINE OF THUNDERSTORMS CONTINUES TO PUSH EAST-NORTHEAST AT 30 MPH...HAIL UP TO ONE-HALF INCH IN DIAMETER...GUSTY WINDS OF 40 TO 50 MPH...AND LOCALLY HEAVY RAIN ARE ALL POSSIBLE. COMMUNITIES IMPACTED BY THIS LINE OF THUNDERSTORMS THROUGH 1100 AM INCLUDE PERRYVILLE... GREENVILLE...DONIPHAN...AND POPLAR BLUFF. PRESLEY
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 9:41 AM CDT | Severe Thunderstorm Warning | PAH | Ripley | 64 min |
| May 1, 10:07 AM CDT | Severe Thunderstorm Warning | PAH | Butler | 38 min |
| May 1, 10:13 AM CDT | Severe Thunderstorm Warning | PAH | Stoddard | 32 min |
| May 1, 10:44 AM CDT | Severe Thunderstorm Warning | PAH | Scott | 31 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.